Title

Azathioprine hypersensitivity mimicking sepsis in a patient with Crohn’s disease

Aurora Affiliations

Department of Internal Medicine, Department of Infectious Diease

Presentation Notes

Presented at 2013 Aurora Scientific Day, Milwaukee, WI

Abstract

Background/Significance: CASE: 68-year-old man with PMH of atrial fibrillation and Crohn’s disease presented with two days history of fevers 102.8F, chills, nasal congestion and cough with small amount of whitish sputum. He denied abdominal pain, diarrhea, chest pant, joint pain, rash or urticaria. Recently diagnosed with Crohn’s disease confirmed by colonic biopsy. Treatment was started with Azathioprine and Prednisone.On examination, patient looked ill and was having severe rigors and high grade fevers. Abdominal exam showed mild tenderness of the left lower quadrant on deep palpation without guarding or rebound tenderness and normal bowel sounds. Laboratory date showed normal white count and lactate level. Chest X-ray, urine analysis, and blood culture results were unremarkable. CT scan of the abdomen and pelvis with contrast showed mild intrahepatic biliary dilation with normal common biliary duct and gallbladder and diverticulosis without abscess or any other pathology. Suspecting an intra-abdominal abscess, treatment with Cefoxitin was started. Patient continued to have fevers and rigors after starting antibiotics. Azathioprine was then stopped suspecting a hypersensitivity reaction. Fever and rigors promptly disappeared after discontinuation of Azathioprine. Patient clinically improved and did not have any more fevers and rigors after Azathioprine was discontinued.

Purpose: Recognize a case of Azathioprine hypersensitivity mimicking sepsis in a patient with Crohn’s disease.

Methods: Case report Results/Discussion: Systemic hypersensitivity is a rare side effect of azathioprine. The common side effects include gastrointestinal disturbances, granulocytopenia and hepatocellular injury. The majority of reactions occur in the first four weeks of initiation of the treatment. Hypersensitivity should be suspected and included in the differential diagnosis if a patient experiences fever, malaise, hypotension and renal failure. The above mentioned symptoms could relate to a true adverse drug reaction in some versus exacerbation of underlying disease or sepsis in others.

Conclusion: We suspected hypersensitivity to azathioprine in this patient due to: timing of initiation of azathioprine, presence of above-mentioned symptoms and improvement after discontinuation of azathioprine. Rechallenge test may be used for confirmation. Optimally rechallenge should be done under careful supervision. Rechallenge was not conducted in this case, because it is dangerous and can lead to life-threatening reoccurrence of symptoms.

Document Type

Abstract